What is Euonymus Poisoning?
The euonymus plant is a genus of flowering plant in the Celastraceae family. These plants are often used as ornamental plants due to their bright orange and red autumn foliage. They exhibit small yellow or green flowers that later turn into a pink berry-like fruit. When ripe, the fruit splits open and the fleshy orange seeds can be seen. This plant contains alkaloids that irritate the gastrointestinal system as well as low concentrations of cardiac glycosides. The doses required to illicit a reaction to the toxin are generally fairly large, however, it is best to contact your veterinarian to confirm the proper treatment for your situation.
Euonymus plants, commonly known as burning bush, spindle tree, and wahoo, contain alkaloids that cause gastrointestinal disturbances and cardiac glycosides, which can affect your pet’s heart.
Book First Walk Free!
Symptoms of Euonymus Poisoning in Dogs
Symptoms of poisoning by plants in the Euonymus genus are generally gastrointestinal in nature unless large amounts of the plant material are consumed. Cardiac related symptoms are more likely in larger doses
- Abdominal pain
- Cardiac arrhythmias
- Decreased heart rate
- Hyperkalemia (high levels of potassium in blood)
- Increased heart rate
- Loss of appetite
- Sudden death
- Unsteady gait
There are several varieties of plants in the Euonymus genus, all of which contain the noxious compounds. Many of them are referred to interchangeably and the common names of burning bush, spindle tree, and wahoo. Some of the more common varieties include:
Euonymus alatus- This variety of euonymus grows to approximately 2.5 meters, and is native to central and northern Japan, China, and Korea, and is also known as the winged spindle.
Euonymus atropurpureus- This variety is native primarily in the midwestern United States and grows to 8 meters tall. This is also known by the name bitter ash.
Euonymus europaeus- Native to Europe, approximately three to six meters in height. The wood from this variety is very hard, and was once used to make spindles. It may also be called ananbeam, fusanum, fusoria, or even shemshad rasmi.
Euonymus fortunei- This variety is native to eastern Asia and can climb up to 20 meters in height. It is also known as fortune’s spindle or winter creeper.
Causes of Euonymus Poisoning in Dogs
The cause of poisoning from euonymus plants is two-fold. Initial reactions of gastrointestinal distress, such as vomiting and diarrhea, are caused by several alkaloids present throughout the plant. These naturally occurring chemicals can cause damage to the kidneys and liver if consumed in large enough quantities. Also present in these plants are cardiac glycosides, naturally occurring compounds that are known to cause a disruption in the natural rhythms of the heart and can also have a negative effect on the central nervous system. The concentration of cardiac glycosides is low, but can have an effect on your pet if enough of the plant material is consumed. The highest concentration of these chemicals is stored in these fruits.
Diagnosis of Euonymus Poisoning in Dogs
If the ingestion of the euonymus plant is witnessed, then the identification of the plant combined with the symptoms will generally be enough to make a preliminary diagnosis. If the reaction is severe enough to go to the veterinarian’s office, a sample of the plant should be brought with you to confirm the identification. If the symptoms and signs are incongruent with toxicity of the euonymus plant, or if the consumption of the plant was unwitnessed then diagnosis may be more involved. Your veterinarian will want to get a history of your pet’s health as well as information about any inappropriate eating opportunities that may have occurred and any medications or supplements your pet may be on. Drugs such as steroids, beta-blockers, and some chemotherapy agents may interact negatively with cardiac glycoside. A biochemistry profile, complete blood count, and urinalysis are likely to be done at this time as well, including tests to check the levels of magnesium and potassium in the blood. Tests to check the functionality of both the liver and kidneys are also helpful in determining if any damage has occurred to either organ. Blood tests are available to detect the cardiac glycosides, as well as to monitor the levels of glycosides in the system, however the cost of these methods generally limits their accessibility for veterinary diagnosis, and the amount present in this variety of plant is often too minimal for detection.
Treatment of Euonymus Poisoning in Dogs
Initial treatment will be dependent on how long it has been since the plant was ingested, how much was ingested, and what symptoms are presenting. If it has been less than a few hours, and the amount eaten was not large, your veterinarian may instruct you on how to properly induce vomiting in your dog, or they may choose to induce vomiting at their office. If large quantities of the plant were consumed, or if symptoms of cardiac glycoside poisoning are being displayed, your veterinarian is likely to recommend that you bring your pet in for further treatment. Gastric lavage may be required to void the compounds from the patient’s system, and activated charcoal is often recommended to soak up as much of the toxins as possible. General supportive measures are likely to include intravenous fluids for dehydration and combinations of sugars and electrolytes to adjust for any imbalances caused by the compounds. Calcium should be avoided as an additive to IV fluids as calcium tends to enhance the effects of the cardiac glycoside. Supplemental potassium can also be problematic as it can increase the likelihood of hyperkalemia developing. If symptoms of cardiac involvement are present then antiarrhythmic drugs such as atropine sulfate, procainamide or lidocaine may be used to regulate the heart rate.
Recovery of Euonymus Poisoning in Dogs
If the toxicity necessitated a stay at the veterinary hospital, ensuring that the recuperating patient has a quiet, calm setting to return home to will help speed recovery. This is especially important if the heart was affected due to cardiac glycoside involvement as further stress on the heart should be avoided. Adequate amounts of fresh water should be made available and extra bathroom breaks should subsequently be expected. Patients that are recovering from anesthesia given for a gastric lavage may have initial difficulties with coordination, and are often confused and disoriented. Isolation from other pets and from children is generally advised to avoid any mishaps until the anesthetic has fully cleared the patient’s system. Your veterinarian may also recommend more frequent monitoring of your pet’s blood chemistry levels, particularly in relation to kidney and liver functionality or impairment.
Euonymus Poisoning Questions and Advice from Veterinary Professionals
We have burning bush in our front garden (Euonymus alatus). About a week ago I saw my dog eat something from the soil but didn't see exactly what. It was directly next to the bush.
I would of expected symptoms of poisoning related to euonymus poisoning to have shown within hours of him consuming the plant (if he did) last week. The symptoms Murphy is suffering from now may be related to eat the plant more recently or due to some other gastroenteritis. If you suspect that Murphy has been poisoned, it is best to visit his Veterinarian for supportive treatment. Regards Dr Callum Turner DVM
Add a comment to Murphy's experience
Was this experience helpful?